Alert archive / Illinois / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 37, NWS Quad Cities, IA

May 13, 2008Henry County, Whiteside County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at May 13, 2008, 4:08 PM CDT for Henry County, Whiteside County, Illinois. It was in force for 37 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 13, 2008, 4:08 PM CDT (21:08 UTC)
Expired
May 13, 2008, 4:45 PM CDT
In force
37 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon

Counties Henry County, IL, Whiteside County, IL

The radar

The Quad Cities radar (KDVN), 59 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 4:25 PM CDTHAIL 1Prophetstown, ILQUARTER SIZE HAIL IN PROPHETSTOWN FROM CITY ESDA COORDINATOR. TIME ESTIMATED.
May 13, 4:30 PM CDTHAIL 1Nne Prophetstown, ILNICKEL TO QUARTER SIZE HAIL.
May 13, 4:41 PM CDTHAIL 0.25Sterling, IL
May 13, 4:44 PM CDTHAIL 0.751 Nw Sterling, IL
May 13, 4:45 PM CDTHAIL 0.88Sterling, IL
May 13, 4:48 PM CDTHAIL 1Sterling, ILDIME TO QUARTER SIZE HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.1 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2008-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2008-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 249 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1395 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
249 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 132108
SVRDVN
ILC073-195-132145-
/O.NEW.KDVN.SV.W.0037.080513T2108Z-080513T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
408 PM CDT TUE MAY 13 2008

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL HENRY COUNTY IN NORTHWEST ILLINOIS...
  WHITESIDE COUNTY IN NORTHWEST ILLINOIS...

* UNTIL 445 PM CDT.

* AT 406 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED APPROXIMATELY NEAR ERIE...OR 17 MILES EAST OF
  EAST MOLINE...AND MOVING NORTHEAST AT 47 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PROPHETSTOWN AROUND 420 PM CDT...
  EMERSON AROUND 435 PM CDT...
  STERLING AND ROCK FALLS AROUND 440 PM CDT...

THIS INCLUDES INTERSTATE 88 BETWEEN MILE MARKERS 14 AND 42.

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

LAT...LON 4192 8990 4188 8966 4161 8966 4155 9013
      4172 9018
TIME...MOT...LOC 2108Z 235DEG 41KT 4160 9009

$$

SHEETS
3 follow-up statements
000 
WWUS53 KDVN 132122
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
420 PM CDT TUE MAY 13 2008

ILC073-132130-
/O.CAN.KDVN.SV.W.0037.000000T0000Z-080513T2145Z/
HENRY IL-
420 PM CDT TUE MAY 13 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL HENRY COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING LARGE HAIL
HAS MOVED OUT OF THE WARNED AREA THEREFORE THE SEVERE THUNDERSTORM 
WARNING HAS BEEN CANCELLED.

HOWEVER...ADDITIONAL THUNDERSTORMS ARE RAPIDLY DEVELOPING IN THE 
AREA. THESE MAY BE CAPABLE OF PRODUCING SMALL HAIL AND HEAVY 
DOWNPOURS.

LAT...LON 4161 9006 4173 9009 4192 8990 4191 8982
      4190 8982 4190 8977 4188 8965 4165 8965
      4162 8966
TIME...MOT...LOC 2120Z 235DEG 40KT 4167 8995

$$

ILC195-132145-
/O.CON.KDVN.SV.W.0037.000000T0000Z-080513T2145Z/
WHITESIDE IL-
420 PM CDT TUE MAY 13 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR WHITESIDE COUNTY...

AT 416 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING NICKEL SIZE HAIL.  THIS STORM WAS LOCATED APPROXIMATELY
NEAR PORTLAND CORNERS...OR 11 MILES SOUTH OF MORRISON...MOVING
NORTHEAST AT 46 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  LYNDON AROUND 425 PM CDT...
  ROUND GROVE AROUND 430 PM CDT...
  COMO...GALT...EMERSON AND AGNEW AROUND 435 PM CDT...
  STERLING...GRIMES ADDITION...ROCK FALLS AND WHITESIDE COUNTY
  AIRPORT AROUND 440 PM CDT...

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

LAT...LON 4161 9006 4173 9009 4192 8990 4191 8982
      4190 8982 4190 8977 4188 8965 4165 8965
      4162 8966
TIME...MOT...LOC 2120Z 235DEG 40KT 4167 8995

$$

SHEETS
000 
WWUS53 KDVN 132137
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
436 PM CDT TUE MAY 13 2008

ILC195-132145-
/O.CON.KDVN.SV.W.0037.000000T0000Z-080513T2145Z/
WHITESIDE IL-
436 PM CDT TUE MAY 13 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR EAST CENTRAL WHITESIDE COUNTY...

AT 430 PM CDT...A TRAINED SPOTTER REPORTED A QUARTER SIZED HAIL IN 
THE CITY OF PROPHESTOWN. AT 435 PM...DOPPLER RADAR INDICATED THIS 
WAS STORM NEAR COMO...OR NEAR ROCK FALLS...MOVING NORTHEAST AT 46 
MPH.

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

LAT...LON 4167 8989 4179 8990 4190 8975 4188 8966
      4186 8964 4177 8966 4175 8964 4174 8966
      4172 8964 4170 8966 4167 8964
TIME...MOT...LOC 2136Z 235DEG 40KT 4177 8975

$$

SHEETS
000 
WWUS53 KDVN 132148
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
444 PM CDT TUE MAY 13 2008

ILC195-132154-
/O.EXP.KDVN.SV.W.0037.000000T0000Z-080513T2145Z/
WHITESIDE IL-
444 PM CDT TUE MAY 13 2008

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WHITESIDE COUNTY
EXPIRED AT 445 PM CDT...

AT 444 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 
CAPABLE OF PRODUCING QUARTER SIZED HAIL MOVING INTO THE CITIES OF 
STERLING AND ROCK FALLS. THIS STORM HAS MOVED OUT OF THE CENTRAL 
PORTIONS OF WHITESIDE COUNTY AND THE WARNING FOR THAT AREA HAS BEEN 
ALLOWED TO EXPIRE. THIS WARNING HAS BEEN REPLACED BY A NEW SEVERE 
THUNDERSTORM WARNING THAT WILL BE IN EFFECT FOR NORTHEAST WHITESIDE 
COUNTY UNTIL 5 PM. 

LAT...LON 4167 8989 4179 8990 4190 8975 4188 8966
      4186 8964 4177 8966 4175 8964 4174 8966
      4172 8964 4170 8966 4167 8964
TIME...MOT...LOC 2144Z 235DEG 40KT 4180 8963

$$

SHEETS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 2:52 PM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, May 13, 2:52 PM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
252 PM CDT TUE MAY 13 2008

.SYNOPSIS...
A COLD FRONT WILL SWEEP THROUGH THE AREA TONIGHT USHERING IN ANOTHER
ROUND OF COOLER AIR TO THE REGION. A PATTERN CHANGE ALOFT WILL
RESULT IN NORTHWEST FLOW DEVELOPING ACROSS NORTH AMERICA THROUGH THE
WEEKEND. THIS PATTERN CHANGE WILL RESULT IN AN EXTENDED PERIOD OF
COOL AND UNSETTLED WEATHER AS SEVERAL ALBERTA CLIPPER SYSTEMS WILL
MOVE THROUGH THE REGION.

&&

.DISCUSSION...
COLD FRONT TO SWEEP THROUGH THE AREA TONIGHT BRINGING MORE RAIN TO
THE AREA. HOWEVER...THIS RAIN WILL NOT BE WIDESPREAD AND HEAVY SO
AREA RIVERS SHOULD SEE MINIMAL IMPACT. QUIET WX THEN EXPECTED FOR
WED/WED NIGHT AS HIGH PRESSURE MOVES THROUGH THE AREA. MODELS
DIVERGE SLIGHTLY ON SOLUTIONS FOR THURSDAY REGARDING PRECIP CHANCES.
HOWEVER...THERE SEEMS TO BE AGREEMENT ON CONTINUED LOW LEVEL DRY
EASTERLY OR NORTHEAST FLOW WITH THE APPROACH OF THE NEXT SYSTEM
REMAINING SOUTH OF THE AREA. THUS WILL GO DRY FOR THURSDAY/THURSDAY
NIGHT.

FRIDAY ON...THE PATTERN CHANGE TO NORTHWEST FLOW IS FULLY IN PLACE.
THERE IS STILL CONSIDERABLE MODEL UNCERTAINTY BETWEEN THE GLOBAL
MODELS REGARDING THE STRENGTH OF THE WEST COAST RIDGE AND EASTERN
LONGWAVE TROF. SEVERAL CLIPPER SYSTEMS WILL BE EMBEDDED IN THE FLOW
BRINGING A CHANCE FOR ADDITIONAL PRECIP. AN ADDITIONAL WILD CARD
WILL BE THE ENERGY FROM TYPHOON RAMMASUN WHEN IT TOPS THE WESTERN
RIDGE.

GLOBAL MODELS SEEM TO AGREE ON A CLIPPER SYSTEM MOVING THROUGH ON
FRIDAY/FRIDAY EVENING. THERE MAY OR MAY NOT BE ANOTHER CLIPPER
SYSTEM SATURDAY/SATURDAY EVENING. THERE IS A POSSIBILITY THAT SUNDAY
MAY BE DRY. ECMWF/UKMET AGREE THAT ANOTHER CLIPPER SYSTEM WILL
AFFECT THE AREA SUNDAY NIGHT/MONDAY AND BOTH HAVE TRENDED
SLOWER/STRONGER WITH THIS CLIPPER SYSTEM. GIVEN THE OVERALL
UNCERTAINTY WITH THE PATTERN CHANGE AND MOVEMENT OF FEATURES...HAVE
OPTED TO GO WITH GENERALLY SCHC POPS FROM FRIDAY ON. TUESDAY
CURRENTLY LOOKS DRY.            ...08...

&&

.AVIATION...
A COLD FRONT WILL PUSH THROUGH EASTERN IOWA AND NORTHWEST ILLINOIS
BETWEEN 7 PM AND MIDNIGHT...VEERING WINDS TO THE NORTHWEST AND
LOWERING CIGS INTO MVFR RANGE. SCATTERED SHOWERS AND THUNDERSTORMS
WILL ACCOMPANY THE FRONTAL PASSAGE. THUNDERSTORM COVERAGE IS NOT
EXPECTED TO BE VERY HIGH AT THE CID AND DBQ TERMINALS AND THUS HAVE
ONLY INCLUDED SHOWERS WITH CB IN FORECASTS DURING THE EVENING. MVFR
CIGS ARE EXPECTED TO LINGER THROUGH MOST OF TONIGHT...WITH CLEARING
TAKING PLACE WED MORNING FROM WEST TO EAST. ..SHEETS..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
Hazardous weather outlook, May 13, 4:45 AM CDT, 11 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
445 AM CDT TUE MAY 13 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-140945-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
445 AM CDT TUE MAY 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER PORTIONS OF
SOUTHEAST IOWA...NORTHEAST MISSOURI...AND WEST CENTRAL ILLINOIS LATE
THIS AFTERNOON AND EVENING. LARGE HAIL...DAMAGING WINDS AND
LIGHTNING ARE THE MAIN THREAT...ESPECIALLY SOUTH OF I-80. SHOWERS
AND THUNDERSTORMS WILL BECOME LIKELY ACROSS THE ENTIRE OUTLOOK AREA
LATER THIS AFTERNOON THROUGH THIS EVENING AS A COLD FRONT SWEEPS
ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

HAASE

In the hours before

Local storm report, May 13, 2:39 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
239 PM CDT TUE MAY 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 PM     HAIL             2 N MUSCATINE           41.45N 91.07W
05/13/2008  E0.25 INCH       MUSCATINE          IA   TRAINED SPOTTER

            PEA SIZE HAIL AND LARGER ALONG HIGHWAY 61.

0234 PM     HAIL             MUSCATINE               41.42N 91.07W
05/13/2008  M0.75 INCH       MUSCATINE          IA   TRAINED SPOTTER

            HAIL FELL NEAR WEED CITY PARK

&&

TERRYS
Local storm report, May 13, 2:44 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
244 PM CDT TUE MAY 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             MUSCATINE               41.42N 91.07W
05/13/2008  M1.25 INCH       MUSCATINE          IA   TRAINED SPOTTER

&&

TERRYS
Local storm report, May 13, 2:58 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
258 PM CDT TUE MAY 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             NE ADAIR                40.42N 90.50W
05/13/2008  M1.00 INCH       MCDONOUGH          IL   TRAINED SPOTTER

            MANY HAIL STONES RANGING FROM PEA...UP TO 1 INCH IN
            DIAMETER.

&&

JDH
Local storm report, May 13, 3:03 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
303 PM CDT TUE MAY 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             BETTENDORF              41.56N 90.48W
05/13/2008  E0.25 INCH       SCOTT              IA   TRAINED SPOTTER

            AT GRANT STREET AND I-74

0300 PM     HAIL             LE CLAIRE               41.60N 90.36W
05/13/2008  E0.25 INCH       SCOTT              IA   TRAINED SPOTTER

            PEA TO DIME SIZE HAIL

&&

TERRYS
Local storm report, May 13, 3:13 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
313 PM CDT TUE MAY 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     HAIL             1 W ILLINOIS CITY       41.40N 90.92W
05/13/2008  E0.75 INCH       ROCK ISLAND        IL   TRAINED SPOTTER

0306 PM     HAIL             DAVENPORT MUNICIPAL AIR 41.62N 90.58W
05/13/2008  E0.50 INCH       SCOTT              IA   NWS EMPLOYEE

&&

TERRYS
Local storm report, May 13, 3:48 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
348 PM CDT TUE MAY 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             MOLINE                  41.49N 90.49W
05/13/2008  E0.25 INCH       ROCK ISLAND        IL   TRAINED SPOTTER

            HAIL FELL NEAR THE SOUTH PARK MALL

0330 PM     HAIL             2 E EAST MOLINE         41.51N 90.38W
05/13/2008  E0.25 INCH       ROCK ISLAND        IL   TRAINED SPOTTER

&&

TERRYS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 2:24 PM CDTSevere Thunderstorm WarningDVNMcDonough36 min
May 13, 2:56 PM CDTSevere Thunderstorm WarningDVNMercer, Rock Island34 min
May 13, 4:43 PM CDTSevere Thunderstorm WarningDVNWhiteside17 min
May 13, 5:11 PM CDTSevere Thunderstorm WarningDVNBureau, Henry49 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.